Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 358, NWS Bismarck, ND

September 2, 2005Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2005, 7:32 PM MDT for Bowman County, North Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2005, 7:32 PM MDT (01:32 UTC)
Expired
Sep 2, 2005, 8:15 PM MDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bowman County, ND

The radar

The Bismarck radar (KBIS), 201 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 7:40 PM MDTHAIL 19 S Scranton, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 030132
SVRBIS
NDC011-030215-
/O.NEW.KBIS.SV.W.0358.050903T0132Z-050903T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM MDT FRI SEP 2 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 815 PM MDT

* AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER SOUTHEASTERN BOWMAN
  COUNTY...OR ABOUT 18 MILES SOUTHEAST OF BOWMAN...AND MOVING EAST AT
  5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN BOWMAN COUNTY AROUND 750 PM MDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO COULD STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4609 10326 4594 10327 4595 10300 4609 10300

$$

RSL
2 follow-up statements
000 
WWUS53 KBIS 030155
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
854 PM CDT FRI SEP 2 2005

NDC011-030215-
/O.CON.KBIS.SV.W.0358.000000T0000Z-050903T0215Z/
BOWMAN ND-
754 PM MDT FRI SEP 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM MDT FOR
SOUTHEASTERN BOWMAN COUNTY...

AT 747 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN BOWMAN
COUNTY...OR ABOUT 21 MILES SOUTHEAST OF BOWMAN...MOVING EAST AT 5
MPH. AT 740 PM MDT QUARTER SIZE HAIL WAS REPORTED 9 MILES SOUTH OF
SCRANTON.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN BOWMAN COUNTY AROUND 810 PM MDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4609 10326 4594 10327 4595 10300 4609 10300

$$

RSL
000 
WWUS53 KBIS 030219
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT FRI SEP 2 2005

NDC011-030229-
/O.EXP.KBIS.SV.W.0358.000000T0000Z-050903T0215Z/
BOWMAN ND-
819 PM MDT FRI SEP 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOWMAN COUNTY
EXPIRES AT 815 PM MDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

LAT...LON 4609 10326 4594 10327 4595 10300 4609 10300

$$

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:30 PM MDT, 6 hours 2 minutes earlier.

Area forecast discussion, Sep 2, 1:30 PM MDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT FRI SEP 2 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
A DIRTY UPPER RIDGE IS IN PLACE OVER WESTERN ND. SHOWERS AND
THUNDERSTORMS IN SOUTH CENTRAL ND ARE MOVING SLOWLY EAST AND ALSO
EXPANDING NORTHWARD LATE THIS AFTERNOON. THEY ARE LIKELY TO CONTINUE
THROUGH THE EARLY EVENING. THE RIDGE WILL MOVE EAST SATURDAY AND THE
UPPER FLOW  WILL BE SOUTHEAST BY SUNDAY MORNING.  A FRONTAL SYSTEM
WILL THEN ENTER WESTERN ND SUNDAY. LOW PRESSURE WILL DEVELOP ALONG
THE FRONT AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
REGION SUNDAY NIGHT AND MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
CHANGES WERE MADE TO THE FORECAST TO ACCOMODATE A COLD FRONT THAT IS
FORECAST TO MOVE THROUGH THE AREA THURSDAY AND FRIDAY. WINDS WERE
SHIFTED TO THE NORTHWEST BEHIND THE FRONT.  AN AREA OF SHOWERS AND
THUNDERSTORMS WAS ALSO ADDED.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LM
Hazardous weather outlook, Sep 2, 3:48 AM MDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT FRI SEP 2 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
448 AM CDT FRI SEP 2 2005 /348 AM MDT FRI SEP 2 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JP MARTIN

In the hours before

Local storm report, Sep 2, 6:55 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM CDT FRI SEP 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             14 SE BOWMAN            46.04N 103.19W
09/02/2005  1.75 INCH        BOWMAN             ND   TRAINED SPOTTER

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:18 PM MDTSevere Thunderstorm WarningBISAdams, Bowman57 min
Sep 3, 12:33 AM MDTSevere Thunderstorm WarningBISKidder, Stutsman57 min
Sep 3, 2:40 AM MDTSevere Thunderstorm WarningBISStutsman65 min
Sep 3, 2:49 AM MDTSevere Thunderstorm WarningBISLogan, McIntosh56 min
Sep 3, 3:11 AM MDTSevere Thunderstorm WarningBISStutsman64 min
Sep 3, 3:23 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure67 min
Sep 3, 4:12 AM MDTSevere Thunderstorm WarningBISStutsman33 min
Sep 3, 4:34 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.